The most common side-effects of mycophenolate are nausea (feeling sick), diarrhoea, vomiting or stomach pain.
Mycophenolate can also affect your blood count (one of the effects is that fewer blood cells are made) and can make you more likely to develop infections.
You should tell your doctor or rheumatology nurse specialist straight away if you develop any of the following after starting mycophenolate:
- a sore throat
- a fever
- any other symptoms of infection
- unexplained bruising or bleeding
- any other new symptoms or
- anything else that concerns you.
If any of the symptoms listed above are severe, you should stop taking mycophenolate and see your doctor immediately. Generally, however, it's best to talk to your doctor before stopping or reducing mycophenolate.
You should also see your doctor if you develop chickenpox or shingles or come into contact with someone who has chickenpox or shingles. These infections can be severe if you're on mycophenolate.
You may need antiviral treatment, and your mycophenolate may be stopped until you're better.
Although this is uncommon, there's a slightly increased risk of certain types of cancer in people using mycophenolate. Please discuss this matter with your doctor if you're worried. Because of the small increase in risk of skin cancer, you should avoid exposure to strong sunlight and protect your skin with sunblock or sunscreen.
Because mycophenolate can affect the blood count, and can sometimes cause liver or kidney problems, your doctor will arrange for you to have a blood test before you start treatment and regular blood checks while on mycophenolate. You may be asked to keep a record booklet with your blood test results, and you should bring this with you when you visit your GP or the hospital.
You must not take mycophenolate unless you're having regular checks.
Reducing the risk of infection
- Try to avoid close contact with people with severe active infections.
- For advice on avoiding infection from food, visit the NHS Choices Food Poisoning website.